WE CAN HELP
Book a FREE consultation  
For a free consultation or assistance, please call 020 7730 6666

Browse by Category

‘Is Shingles Causing My Hair Loss?’

HairlossANSWERS - Click to Submit Your Query to Our Hair Loss Experts

Name: Sarah

Question: I have shingles and my hair is shedding a lot. I felt really exhausted for a week or so before the blisters came up and I was diagnosed, and I’ve been losing more hair than normal every day during this time. I have really thick hair that tends to shed quite a lot anyway but now it’s really noticeable as I don’t even have to brush it to see it coming out. Is this likely to be because of the shingles please? And what do I do about it? Thanks.

ShinglesAnswer: Hi Sarah. Yes, it is possible that this illness may have triggered your hair loss.

Many illnesses, including shingles (herpes zoster virus), can cause hair loss as a side-effect, as can some of the medications used to treat them. This is from a condition called Telogen Effluvium (TE) and is temporary, lasting no longer than 12 months. TE is usually caused by an event around two to three months before shedding occurs. However, everyone responds differently.

The reason for shingles to flare up later in life in people who have previously had chicken pox is currently unknown so there may well be a link between the two that we are not aware of. Stress is thought to be a trigger for both shingles and Telogen Effluvium so it may be worth trying to relax more and make sure your stress levels are in check.

The hair you lose will generally regrow naturally once the body is no longer having to fight the infection, but treatment for Telogen Effluvium can help to accelerate the regrowth process.

Aciclovir, a medication often used to treat shingles, has been linked to Alopecia Areata, however this is unlikely to be the reason for your shedding as this makes the hair fall out in distinct patches.

TE causes diffuse shedding from all over the scalp which sounds like what you are describing and the lingering effects of shingles are enough to cause hair loss in most people so it is likely to be the case although we would advise you to see a hair loss specialist for a professional diagnosis. This is because Telogen Effluvium can not only exacerbate, but also trigger Female Pattern Hair Loss if you have a genetic predisposition to this hereditary condition so it is worth getting checked over to ensure you know exactly what you are experiencing, particularly as you mention that you tend to regularly shed a lot of hair. A dedicated specialist can also provide you with advice and information on the best hair loss treatment course to follow for your specific situation.


Belgravia Centre Hair Loss ClinicThe Belgravia Centre

The Belgravia Centre is the leader in hair loss treatment in the UK, with two clinics based in Central London. If you are worried about hair loss you can arrange a free consultation with a hair loss expert or complete our Online Consultation Form from anywhere in the UK or the rest of the world. View our Hair Loss Success Stories, which are the largest collection of such success stories in the world and demonstrate the levels of success that so many of Belgravia’s patients achieve. You can also phone 020 7730 6666 any time for our hair loss helpline or to arrange a free consultation.


Related Stories


4 Comments

24th August, 2016 at 4:32 pm

Phyllis

I was given the Shingles vaccine and it made me feel very ill for quite some time and still having issues my main concern is hair loss quite a lot . I received it in Dec. of 2015 and my hair is getting thinner and thinner . I have thin hair anyway . If so will it grow back or just keep falling out ?

24th August, 2016 at 4:43 pm

Sarah Belgravia

Hi Phyllis, this could be genetic (female pattern hair loss) but is most likely a case of Chronic Telogen Effluvium which can be caused by many things, including illness, a side-effect of medication, hormonal fluctuations and sudden shock or trauma. The hair shedding does not tend to start until around three months after the trigger issue, and causes thinning diffusely across the whole scalp. As you are still having issues with thinning hair almost eight months later you should seek a consultation with a hair loss specialist in order to receive a professional diagnosis of your condition. They can also provide you with advice and, where needed, a hair loss treatment plan tailored to your specific needs.

15th August, 2017 at 6:37 pm

Kevin

I had a case of shingles back in February brought on by extreme stress. side symptoms were lymph node swelling and a fever/flu. I also had an intestinal ulcer that started at the same time. PPIs and Aciclovir, were provided. Hair loss started in May; Three months after the incident. Is this enough evidence to reason, that this out- of - nowhere hair loss is Tel. Effluvium and not Male Pattern? My doc is taking forever to see a reason to send me to a derm. specialist for real investigation.

17th August, 2017 at 9:50 am

Sarah Belgravia

Hi Kevin, please find a full response to your query on our blog. We hope this helps

Comment on this article

* required field

Will not be published

Online Consultation

Submit an instant online consultation so that one of Belgravia’s hair loss specialists can diagnose your condition and recommend an effective course of treatment, wherever you live.